Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Mobile, AL

March 9, 2003Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 9, 2003, 7:08 AM CST for Wilcox County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2003, 7:08 AM CST (13:08 UTC)
Expired
Mar 9, 2003, 7:45 AM CST
In force
37 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 091308
SVRMOB
ALC131-091345-
/NEW.KMOB.SV.W.ETN#.0303091308Z-0303091345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
708 AM CST SUN MAR 9 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 745 AM CST

* AT 708 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF ESTELLE...MOVING EAST AT
  60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SNOW HILL...FURMAN BY 715 AM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3209 8729 3191 8728 3202 8645 3220 8650

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:35 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 9, 2:35 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
235 AM CST SUN MAR 9 2003

SHORT TERM...SURFACE FRONT WAS JUST OFFSHORE AT 1 AM. FRONT WILL
CONTINUE TO BE FOCUS FOR SHOWERS AND THUNDERSTORMS AS IT MEANDERS
OVER THE NEARSHORE WATERS...POSSIBLY JUST MOVING INLAND BEFORE NEXT
COLD FRONT ARRIVES LATER TODAY. H5 FLOW ZONAL SO WONT BE MUCH OF A
PUSH TO EITHER FRONT UNTIL UNTIL H5 WAVE SEEN IN THE WATER VAPOR AND
RUC DATA ARRIVES THIS AFTERNOON TO PUSH THE MESS OUT OF HERE. MAY BE
A FEW STRONG OR POSSIBLY SEVERE STORMS THIS MORNING...LIKELY HAIL IN
THE ELEVATED STORMSA NORTH OF THE WARM FRONT...ALTHOUGH MID LEVEL
TEMPERATURES ARE NOT ALL THAT COOL. A CHANCE OF RAIN OVER FORECAST
AREA UNTIL AFTER COLD FRONT PASSES. CLOUDS SHOULD THIN OUT AFTER H7
TROF PASSES LATE THIS AFTERNOON. MORE THAN ONE DAY OF NICE WEATHER
FOR A CHANGE...SHOULD BE OK THROUGH WEDNESDAY...COOL NIGHTS AND MILD
AFTERNOONS. MAY NEED TO CONTINUE DENSE FOG UNTIL THROUGH MID
MORNING...H5 TROF AND VORT MAX MOVING ACROSS LOUISIANA MAY PROVIDE
ENOUGH LOW LEVEL VERTICAL MOTION TO IMPROVE THE VISIBILITY...AT
LEAST NORTH OF THE WARM FRONT. WILL NOT VARY MUCH FROM GUIDANCE
TEMPERATURES.

EXTENDED...NO CHANGES.

FIRE...NO CONCERNS TODAY...WILL BEGIN TO DRY OUT TUESDAY WITH
AFTERNOON HUMIDITY DROPPING BELOW 40 PERCENT.

MARINE...WINDS WILL LIKELY STAY BELOW CAUTION LEVELS AS THE COLD
FRONT CROSSES THE COASTAL WATERS THIS EEVENING. NOT EXPECTING ANY
MAJOR PROBLEMS OVER THE MARINE AREA WITH REGARD TO WINDS AND
SEAS...WILL KEEP FOG IN FOR THIS MORNING.

PRELIMINARY NUMBERS...
MOB TB 072/049 068/046 074 117-0
PNS TB 072/052 068/049 072 11810
DTS TB 071/053 069/052 070 11810
GZH TB 072/045 068/041 073 11610
2RO TB 069/041 065/039 072 11500
61A TB 071/044 067/040 073 11610

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 9, 6:00 AM CST, 1 hour 8 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE A
600 AM CST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WARM FRONT WAS DRIFTING INLAND THIS MORNING AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST.  NUMEROUS SHOWERS AND
THUNDERSTORMS THIS MORNING WILL TAPER OFF LATER THIS AFTERNOON. A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL...MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Mar 9, 1:17 AM CST, 5 hours 51 minutes before
ALZ064-FLZ002-004-006-090830-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
117 AM CST SUN MAR 9 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 230 AM CST...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE OCCURRING
MOSTLY OVER THE ADJACENT COASTAL WATERS OF NORTHWEST FLORIDA AND
SOUTHWEST ALABAMA EXTENDING INLAND TO ABOUT 30 MILES...MOVING EAST
AT 40 MPH.

STRONG GUSTY WINDS UP TO 30 TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND SMALL TO MEDIUM SIZE HAIL WILL BE LIKELY WITH SOME
OF STRONGER STORMS MOVING NEAR THE IMMEDIATE COAST DURING THE NEXT 1
TO 2 HOURS.

ISOLATED CASES OF DAMAGING WINDS AND LARGE HAIL WILL ALSO COULD BE
POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS THROUGHOUT THE
MORNING HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS IF
THREATENING WEATHER IS APPROACHING YOUR AREA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:20 AM CSTSpecial Marine WarningMOB55 min
Mar 9, 1:27 AM CSTSpecial Marine WarningMOB63 min
Mar 9, 5:44 AM CSTSevere Thunderstorm WarningMOBMobile46 min
Mar 9, 6:28 AM CSTSevere Thunderstorm WarningMOBBaldwin32 min
Mar 9, 7:14 AM CSTSpecial Marine WarningMOB61 min
Mar 9, 8:26 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw34 min
Mar 9, 8:43 AM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia62 min
Mar 9, 8:48 AM CSTSevere Thunderstorm WarningMOBConecuh27 min
Mar 9, 9:02 AM CSTSevere Thunderstorm WarningMOBWilcox28 min
Mar 9, 9:16 AM CSTSevere Thunderstorm WarningMOBCovington44 min
Mar 9, 10:01 AM CSTSevere Thunderstorm WarningMOBCovington29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.